[Skip to Content]
[Skip to Content Landing]
Article
January 10, 1994

Evaluation of Hepatic Injury Arising During Fluconazole Therapy

Author Affiliations

From the Medical and Research Services, Veterans Affairs Medical Center, and the Department of Medicine, University of Arizona College of Medicine, Tucson, Ariz.

Arch Intern Med. 1994;154(1):102-104. doi:10.1001/archinte.1994.00420010136016
Abstract

Previous reports have described hepatotoxicity associated with ketoconazole therapy. There is also concern that therapy with fluconazole might cause the same side effect as ketoconazole. We describe two patients who developed unexplained liver test abnormalities after beginning fluconazole therapy. To determine whether fluconazole might have been responsible, liver biopsies were performed. Specimens from both patients demonstrated an absence of hepatocyte necrosis, which, if present, would have necessitated discontinuation of fluconazole therapy. A critical review of other case reports of fluconazole-associated hepatitis also failed to produce a consistent picture. Our experience indicates that a liver biopsy may be useful in selected patients to exclude clinically relevant hepatotoxicity due to fluconazole therapy and to allow its continued use. (Arch Intern Med. 1994;154:102-104)

×